Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 286, NWS North Platte, NE

August 11, 2011Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2011, 7:55 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2011, 7:55 PM CDT (00:55 UTC)
Expired
Aug 11, 2011, 8:45 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 110 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 7:58 PM CDTTORNADO8 Nnw Ainsworth, NESHERIFF DEPUTY REPORTED BRIEF TORNADO TOUCHED DOWN IN AN OPEN FIELD WITH NO DAMAGE
Aug 11, 8:25 PM CDTHAIL 16 Nw Bassett, NERELAYED VIA THE ROCK COUNTY SHERRIFS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 4:38 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2513 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
1.9
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS53 KLBF 120055
SVRLBF
NEC017-103-149-120145-
/O.NEW.KLBF.SV.W.0286.110812T0055Z-110812T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTH CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  NORTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 845 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOBCAT STATE WILDLIFE MANAGEMENT AREA...OR 6 MILES SOUTHWEST OF
  SPRINGVIEW...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGVIEW...KELLER PARK STATE RECREATION AREA...THOMAS CREEK STATE
  WILDLIFE MANAGEMENT AREA AND LONG PINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4275 9943 4250 9968 4266 10003 4286 9991
TIME...MOT...LOC 0055Z 297DEG 12KT 4277 9983
WIND...HAIL 60MPH 1.75IN

$$

SCHULTZ
2 follow-up statements
369 
WWUS53 KLBF 120109
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT THU AUG 11 2011

NEC017-103-149-120145-
/O.CON.KLBF.SV.W.0286.000000T0000Z-110812T0145Z/
BROWN NE-KEYA PAHA NE-ROCK NE-
809 PM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ROCK...SOUTH CENTRAL KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL
845 PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
KELLER PARK STATE RECREATION AREA...OR 7 MILES SOUTH OF SPRINGVIEW...
MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  KELLER PARK STATE RECREATION AREA...THOMAS CREEK STATE WILDLIFE
  MANAGEMENT AREA AND LONG PINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4275 9943 4250 9968 4266 10003 4286 9991
TIME...MOT...LOC 0110Z 297DEG 12KT 4273 9977
WIND...HAIL 60MPH 1.50IN

$$

SCHULTZ
272 
WWUS53 KLBF 120128
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT THU AUG 11 2011

NEC017-103-149-120145-
/O.CON.KLBF.SV.W.0286.000000T0000Z-110812T0145Z/
BROWN NE-KEYA PAHA NE-ROCK NE-
828 PM CDT THU AUG 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ROCK...SOUTH CENTRAL KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL
845 PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...OR 8
MILES NORTHWEST OF BASSETT...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LONG PINE.

ANOTHER SEVERE THUNDERSTORM IS TRACKING TO THE SOUTHEAST JUST BEHIND 
THIS INITIAL STORM AND ALSO IS CAPABLE OF PRODUCING PING PONG SIZE 
HAIL AND 60 MPH WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4275 9943 4250 9968 4266 10003 4286 9991
TIME...MOT...LOC 0127Z 300DEG 25KT 4268 9961
WIND...HAIL 60MPH 1.50IN

$$

BROOKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:58 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 11, 1:58 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CDT THU AUG 11 2011

.DISCUSSION...
ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND OVERNIGHT AS WINDS ALOFT REMAIN STRONG...LAPSE RATES
STEEP AND MOIST AND FREEZING LEVELS ARE AROUND 11500 FT AGL. SFC
ANALYSIS...RADAR...SATELLITE...THE HRRR AND CONSENSUS OF NAM...SREF
AND GFS SUGGEST NCNTL NEB ALONG AND EAST OF HIGHWAY 83 AND ALONG AND
NORTH OF NEBRASKA HIGHWAY 2 WILL BE THE MOST LIKELY OR CONGESTED AREA
FOR STORM ACTIVITY. THE RUC IS SUGGESTING THE REST OF THE FCST AREA
WILL BE SOMEWHAT CAPPED LIMITING STORM COVERAGE TO MAINLY ISOLATED
ACTIVITY. THE OVERALL ENVIRONMENT FEATURES HIGH CAPE BUT DRY AIR
ALOFT SOUTH AND WEST BUT HIGH CAPE AND MOIST ALOFT ACROSS THE
AREA OF GREATEST INTEREST...AS MENTIONED ABOVE. THE FATE OF THE HEAVY
CUMULUS BUILD UP ACROSS SWRN NEB REMAINS TO BE SEEN.

STORM ACTIVITY COULD COMMENCE MID TO LATE THIS AFTERNOON AND
CONTINUE MOST OF THE NIGHT BEFORE SETTLING DOWN EARLY FRIDAY MORNING.

SOME LINGERING SHOWER AND THUNDERSTORM ACTIVITY EXITS THE FCST AREA
TO THE EAST FRIDAY MORNING WITH CANADIAN AIR BUILDING IN FOR THE
WEEKEND. THIS HIGH WILL BUILD VERY SLOWLY THROUGH THE UPPER MIDWEST
SATURDAY AND SUNDAY PROVIDING COOL AND STABLE EAST AND SOUTHEAST SFC
WINDS WITH HIGHS IN THE 70S TO LOWER 80S MOST AREAS. THE EXCEPTION
WOULD BE ACROSS THE FAR WEST AND SOUTHWEST WHERE WARM AIR COULD
BEGIN SPREADING NORTH OUT OF ERN COLO AND WRN KS.

THE GFS AND 00Z ECMWF SUGGEST ISOLATED TO PERHAPS SCATTERED
THUNDERSTORMS DEVELOPING ALONG A WARM FRONT MONDAY NIGHT...MAINLY
EAST OF HIGHWAY 83. THEREAFTER THE GREAT UPPER LEVEL RIDGE OF THIS
SUMMER BUILDS NORTH AND BRUSHES NEBRASKA WITH HUMID 80S TO LOWER 90S
TUESDAY AND WEDNESDAY. A COLD FRONT SHOULD BE MAKING ITS WAY INTO THE
FCST AREA WEDNESDAY NIGHT WITH COOLER WEATHER FOR THURSDAY. THE
SLOWER GFS AND GEM WERE FAVORED OVER THE FASTER 00Z ECMWF WHICH
DRIVES THE COLD FRONT THROUGH 1 DAY EARLIER. ISOLATED THUNDERSTORMS
ARE OPERATING TUESDAY NIGHT AND WEDNESDAY NIGHT FOR THE HIGH CAPE
ENVIRONMENT AND APPROACHING COLD FRONT. OTHERWISE THE ATMOSPHERE
SHOULD REMAIN CAPPED AS H7 TEMPS RISE TOWARD 15-16C.

&&

.AVIATION...
SCATTERED SEVERE STORMS ARE EXPECTED FROM 21 UTC THROUGH AT LEAST 06
UTC. IFR CONDITIONS...HAIL...AND SURFACE WINDS OF 50 KTS OR GREATER
ARE EXPECTED WITH THE STORMS. HOWEVER...CONFIDENCE IN IMPACTS AT ANY
GIVEN LOCALE IS MODEST AT BEST GIVEN SCATTERED NATURE OF THE STORMS.
A WEAK COLD FRONT WILL MOVE ACROSS THE REGION 06 TO 12 UTC...AND IS
EXPECTED TO BRING YET ANOTHER ROUND OF TSRA TO NORTHERN NEB. IN THE
WAKE OF THE STORMS AND BEHIND THE FRONT...STRATUS COULD FORM...BUT
LOW CONFIDENCE PREVENTS ITS INCLUSION IN THE KLBF OR KVTN TAFS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/CJS
Hazardous weather outlook, Aug 11, 3:35 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU AUG 11 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
335 PM CDT THU AUG 11 2011 /235 PM MDT THU AUG 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL OF THE WESTERN AND NORTH
CENTRAL PARTS OF NEBRASKA INTO TONIGHT. SCATTERED STORMS CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY THROUGH THE
EVENING HOURS. AN ISOLATED TORNADO IS POSSIBLE. THE PRIMARY THREAT
WILL TRANSITION TO ONE OF DAMAGING WINDS AND HEAVY RAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A CHANCE OF THUNDERSTORMS WILL LINGER OVER NORTH CENTRAL NEBRASKA ON
FRIDAY. SLIGHT CHANCES FOR STORMS WILL THEN RETURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Special weather statement, Aug 11, 7:17 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT THU AUG 11 2011

NEZ005-006-008-009-120100-
BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-
717 PM CDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN ROCK...WESTERN KEYA PAHA AND NORTHERN BROWN COUNTIES
UNTIL 800 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SMITH FALLS STATE PARK...OR
15 MILES EAST OF VALENTINE...MOVING EAST AT 30 MPH. ANOTHER STRONG
STORM WAS LOCATED 15 MILES SOUTHEAST OF SPARKS...AND MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH RIVER TRAIL...
  BOBCAT STATE WILDLIFE MANAGEMENT AREA...
  KELLER PARK STATE RECREATION AREA...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHULTZ
Local storm report, Aug 11, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     NAPER                   42.96N 99.10W
08/11/2011  E60 MPH          BOYD               NE   PUBLIC

&&

JAHSENMA
Local storm report, Aug 11, 7:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TORNADO          1 W WOOD LAKE           42.64N 100.26W
08/11/2011                   CHERRY             NE   TRAINED SPOTTER

            SPOTTER WAS SEEING DEBRIS FLYING UNDER THE FUNNEL

&&

BROOKS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:03 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock42 min
Aug 11, 7:46 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock44 min
Aug 11, 7:48 PM CDTTornado WarningLBFBrown, Cherry27 min
Aug 11, 8:02 PM CDTSevere Thunderstorm WarningLBFChase, Perkins28 min
Aug 11, 8:07 PM CDTTornado WarningLBFBrown, Cherry23 min
Aug 11, 8:21 PM CDTTornado WarningLBFCherry39 min
Aug 11, 8:30 PM CDTSevere Thunderstorm WarningLBFChase45 min
Aug 11, 8:30 PM CDTTornado WarningLBFBrown, Cherry30 min
Aug 11, 8:40 PM CDTSevere Thunderstorm WarningLBFBrown, Holt, Keya Paha, Rock51 min
Aug 11, 8:58 PM CDTTornado WarningLBFBrown32 min
Aug 11, 8:59 PM CDTTornado WarningLBFCherry31 min
Aug 11, 9:30 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas45 min
Aug 11, 9:50 PM CDTTornado WarningLBFBlaine, Cherry, Thomas25 min
Aug 11, 10:14 PM CDTTornado WarningLBFBlaine, Thomas31 min
Aug 11, 10:29 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup46 min
Aug 11, 10:38 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry52 min
Aug 11, 10:45 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer45 min
Aug 11, 11:17 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup43 min
Aug 11, 11:25 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas65 min
Aug 12, 12:09 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup51 min
Aug 12, 1:00 AM CDTSevere Thunderstorm WarningLBFCuster, Loup45 min
Aug 12, 1:24 AM CDTSevere Thunderstorm WarningLBFCherry, Sheridan66 min
Aug 12, 1:57 AM CDTSevere Thunderstorm WarningLBFCherry27 min
Aug 12, 2:41 AM CDTSevere Thunderstorm WarningLBFCherry49 min
Aug 12, 3:02 AM CDTSevere Thunderstorm WarningLBFCherry32 min
Aug 12, 3:57 AM CDTAreal Flood AdvisoryLBFBrown, Cherry, Rock6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.